Virginia, 2014

Hail and Damaging Winds in Virginia, June 11, 2014

June 11, 2014 · NWS LWX · 28 events in 8 counties and zones

A backdoor cold front stalled north of the region and clearing and surface heating led to showers and thunderstorms across the region. Some thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A backdoor cold front stalled north of the region and clearing and surface heating led to showers and thunderstorms across the region. Some thunderstorms produced large hail and damaging winds. Heavy rainfall led to flooding in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 10:25 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 10, 10:25 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 PM EDT TUE JUN 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH OF THE AREA BY
WEDNESDAY...AS AN UPPER-LEVEL TROUGH APPROACHES FROM THE WEST. A
COLD FRONT WILL PASS THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY.
HIGH PRESSURE WILL RETURN LATER SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE UPDATED POPS/WX BASED ON LATEST RADAR TRENDS. UPSTREAM
CONVECTION WILL AFFECT THE POTOMAC HIGHLANDS AS EXPECTED...BUT
IT NOW APPEARS AS IF CONVECTION CAN EXTEND FURTHER EAST INTO THE
SHENANDOAH VALLEY AND PERHAPS EVEN INTO THE VA FOOTHILLS AS WELL.
SEVERE WX IS NOT EXPECTED AS CONVECTION SHOULD CONTINUE TO
WEAKEN WITH TIME...BUT LOCALLY GUSTY WINDS AND HEAVY DOWNPOURS
MAY RESULT.

PREV...

MUCH OF THE CONVECTION HAS DISSIPATED ACROSS THE CWA...THE MOST
CONCENTRATED/HEAVIEST HAVING OCCURRED IN NORTHEAST MARYLAND. WITH
NO CONVECTION LEFT ON THE RADAR WITHIN THE CWA...AND NAM/WRF-ARW
SUGGESTING LITTLE ADDITIONAL DEVELOPING OVER THE NEXT FEW HOURS
HAVE CANCELLED THE REMAINING PORTION OF THE FLASH FLOOD WATCH.

HAVE BEEN WATCHING A QLCS WEAKEN AS IT MOVES ACROSS SOUTHERN OH
AND WESTERN/CENTRAL WV. IT/S POSSIBLE THAT SOME OF THIS CLIPS THE
POTOMAC HIGHLANDS LATE THIS EVENING BEFORE DISSIPATING. LOCALLY
HEAVY RAINFALL AND GUSTY WINDS MAY RESULT. OTHERWISE...REST OF THE
CWA SHOULD BE SPARED FROM CONVECTION AS THE FRONTAL BOUNDARY OVER
THE CWA IS BECOMING MORE DIFFUSE AND IN THE ABSENCE OF A LARGER
SCALE LIFTING MECHANISM.

OF NOTE IS THE FACT THAT SOME CLEARING IS ALREADY TAKING
PLACE...AND THIS INCREASES THE CONCERN FOR FOG FORMATION
OVERNIGHT. IF CLOUDS FROM THE WEAKENING QLCS TO THE WEST DON/T
MOVE IN OVERNIGHT...THEN THERE MAY BE SOME AREAS OF DENSE FOG
ESPECIALLY THOSE LOCATIONS THAT PICKED UP RAIN.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE DAY WL BEGIN UNDER THE SAME WARM-MOIST AIR MASS THAT HAS BEEN
XPRNCD FOR THE PAST 2 DAYS...BUT IT APPEARS THAT THERE WL BE SOME
DIFFERENCES LATER IN THE DAY AS AN UPR LVL TROF APRCHS FM THE W
PROVIDING THE FOCUS FOR FORCING WHICH COULD THEN BECOME A ROUND OF
TSTMS...PTNLY SVR...DURG THE LATE AFTN AND EVE HRS. GFS BUFKIT
X-SXNS SHOW CAPE OF OVR 2000 J/KG DURG THIS TIME E OF THE
HIGHLANDS... AND SPC HAS PLACED ALMOST ALL OF THE CWA IN A SLT
RISK. DAMAGING WINDS/HAIL/MORE HVY DOWNPOURS ARE ALL PRIMARY
RISKS.

HIGH TEMPS XPCTD TO REACH THE M80S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SLOW-MOVING UPPER LOW PIVOTS ACROSS GREAT LAKES LATE THIS WEEK.
SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON AND
EVENING...WITH GRADUALLY DIMINISHING CHANCES AS THE LOW WEAKENS AND
MOVES AWAY...DRAGGING A COLD FRONT THROUGH THE AREA. STRONG STORMS
MAY BE POSSIBLE THURSDAY AFTERNOON AND EVENING BUT WILL DEPEND
LARGELY ON THE IMPACT OF CLOUD COVER FROM THE DAY BEFORE ON
INSTABILITY.

HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE COLD FRONT FOR THE
MAJORITY OF THE WEEKEND...BEFORE ANOTHER FRONTAL SYSTEM APPROACHES
FROM THE WEST ONCE AGAIN INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
RISK OF TSRA HAS ENDED ACROSS THE TERMINALS FOR THE OVERNIGHT.
GIVEN CLEARING WHICH IS TAKING PLACE...AM BECOMING INCREASINGLY
CONCERNED FOR FOG OVERNIGHT. IF MID CLOUDS FROM CONVECTION OVER WV
DON/T MOVE IN...VIS MAY BE LOWER IN FOG THAN WHAT CURRENTLY
APPEARS IN TAFS. SHRA/TSRA APPEAR LIKELY FOR WEDNESDAY
AFTERNOON/EVENING.

CIG/VSBY REDUCTIONS IN SHOWERS/TSTMS MOST LIKELY THURSDAY AFTERNOON
AND EVENING...WITH INCREASING CONFIDENCE IN VFR CONDS BY THE
WEEKEND. WINDS S 10-15 KTS BECOMING NW FRI NIGHT.

&&

.MARINE...
WITH A FRONTAL BOUNDARY DRAPED OVER THE WATERS AND A WEAK
GRADIENT...GENERALLY LIGHT E/NE WINDS BEING OBSERVED THIS EVENING.
WINDS SHOULD TURN TO THE SE BY WEDNESDAY AND INCREASE TO 10 TO 15
BY AFTERNOON. ANY LATE AFTERNOON/EVENING THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS.

SCA GUSTS PSBL PORTIONS OF THE WATER AHEAD OF COLD FRONT THURS
PM. LIGHT WINDS IN HIGH PRESSURE BEHIND FRONT LATE WEEK INTO THE
WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BPP/WOODY!/DFH
Hazardous weather outlook, Jun 11, 12:46 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 AM EDT WED JUN 11 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON AND EVENING. SOME
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...PRIMARILY TO
THE WEST OF INTERSTATE 95.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
146 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WITH LOCALLY DAMAGING WIND GUSTS COULD
AFFECT CENTRAL VIRGINIA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON AND EVENING. SOME
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY.

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 13 hail. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 11, 12:46 AM EST
Where
Nelson County, 1.59 mi WSW of Buffalo Mines
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
37.718, -79.055

There was a tree down blocking the roadway on the 3600 Block of Lowesville Road.

Thunderstorm Wind, Nelson

When
June 11, 2:11 PM EST
Where
Nelson County, 2 mi NNW of Oak Ridge
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Fire Department/Rescue
Coordinates
37.725, -78.899

There was a tree down on northbound Route 29 south of Nelson County High School.

Hail, Nelson

When
June 11, 2:20 PM EST
Where
Nelson County, 0.9 mi SW of Warminster
Measured
1 in hail
Reported by
Public
Coordinates
37.672, -78.733

Thunderstorm Wind, Albemarle

When
June 11, 3:00 PM EST
Where
Albemarle County, 0.69 mi N of Scottsville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
37.810, -78.500

There was a 12-14 inch round tree down.

Hail, Augusta

When
June 11, 3:34 PM EST
Where
Augusta County, Moffats Creek
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -79.300

Hail, Spotsylvania

When
June 11, 3:38 PM EST
Where
Spotsylvania County, 1.93 mi WSW of Partlow
Measured
1 in hail
Reported by
Public
Coordinates
38.018, -77.662

Hail, Spotsylvania

When
June 11, 3:40 PM EST
Where
Spotsylvania County, 1.72 mi NE of Partlow
Measured
1 in hail
Reported by
Public
Coordinates
38.047, -77.607

Thunderstorm Wind, Spotsylvania

When
June 11, 3:42 PM EST
Where
Spotsylvania County, 2.49 mi SSW of Snell
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.120, -77.625

There were trees down on Partlow Road.

Hail, Spotsylvania

When
June 11, 3:42 PM EST
Where
Spotsylvania County, 0.63 mi S of Gatewood
Measured
1 in hail
Reported by
Public
Coordinates
38.071, -77.668

Hail, Spotsylvania

When
June 11, 3:42 PM EST
Where
Spotsylvania County, 1.67 mi NE of Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
38.116, -77.657

Hail, Spotsylvania

When
June 11, 3:42 PM EST
Where
Spotsylvania County, 2.43 mi WSW of Marye
Measured
1 in hail
Reported by
Public
Coordinates
38.068, -77.622

Thunderstorm Wind, Augusta

When
June 11, 3:45 PM EST
Where
Augusta County, 1.37 mi SSW of Hebron
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.132, -79.162

There was a tree down near the 300 block of Eidson Creek Road.

Thunderstorm Wind, Augusta

When
June 11, 3:48 PM EST
Where
Augusta County, 1.97 mi SSW of Lone Fountain
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.224, -79.195

There was a tree down across Whiskey Creek Road.

Thunderstorm Wind, Augusta

When
June 11, 3:50 PM EST
Where
Augusta County, 0.96 mi WNW of Churchville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.235, -79.166

There was a tree down on Scenic Highway near Churchville.

Hail, Spotsylvania

When
June 11, 4:04 PM EST
Where
Spotsylvania County, 2.09 mi NW of Alsop
Measured
1 in hail
Reported by
Public
Coordinates
38.223, -77.675

Thunderstorm Wind, Rockingham

When
June 11, 4:05 PM EST
Where
Rockingham County, 0.54 mi WSW of Bergton
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
38.767, -78.939

There was a large sycamore tree down on property along Bergton Road.

Thunderstorm Wind, Fauquier

When
June 11, 4:39 PM EST
Where
Fauquier County, 1.92 mi NNE of Oak Shade
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
38.603, -77.761

There were numerous large trees snapped and own near Liberty Road.

Thunderstorm Wind, Fauquier

When
June 11, 5:00 PM EST
Where
Fauquier County, 1.76 mi ENE of Warrenton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.730, -77.750

A tree was down along Terranova Drive.

Thunderstorm Wind, Fauquier

When
June 11, 5:02 PM EST
Where
Fauquier County, 2.86 mi SE of New Baltimore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.744, -77.679

A 10-inch diameter tree branch was down at the Vint Hill Inn.

Thunderstorm Wind, Frederick

When
June 11, 5:24 PM EST
Where
Frederick County, 1.27 mi ESE of Hayfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.220, -78.280

Several large tree branches were down.

Hail, Frederick

When
June 11, 5:30 PM EST
Where
Frederick County, 0.99 mi N of Hayfield
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.244, -78.302

Golf ball sized hail was reported near Hayfield. Damage was reported to a truck.

Hail, Frederick

When
June 11, 5:30 PM EST
Where
Frederick County, 2 mi ESE of Gore
Measured
1 in hail
Reported by
Public
Coordinates
39.264, -78.314

Hail up to the size of quarters was reported near Gore.

Hail, Frederick

When
June 11, 5:35 PM EST
Where
Frederick County, 1.55 mi E of Hayfield
Measured
1.25 in hail
Reported by
Public
Coordinates
39.228, -78.271

Half-dollar sized hail was reported at the intersection of Route 50 and Highway 614.

Hail, Frederick

When
June 11, 5:49 PM EST
Where
Frederick County, 1.03 mi WNW of Opequon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.175, -78.268

Hail, Frederick

When
June 11, 5:53 PM EST
Where
Frederick County, 2.51 mi W of Green Spg
Measured
1.25 in hail
Reported by
NWS Storm Survey
Coordinates
39.307, -78.216

Half-dollar sized hail was reported along Tinderbox Lane.

Thunderstorm Wind, Rockingham

When
June 11, 6:36 PM EST
Where
Rockingham County, 1.83 mi NE of Mc Gaheysville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.390, -78.707

There was a tree down near the intersection of Flower Drive and Dogwood Circle.

Thunderstorm Wind, Rockingham

When
June 11, 6:36 PM EST
Where
Rockingham County, 1.45 mi NNE of Elkton
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.438, -78.606

There was a tree down near the intersection of Blose Road and Red Brush Road.

Thunderstorm Wind, Shenandoah

When
June 11, 7:00 PM EST
Where
Shenandoah County, 1.1 mi SSW of New Market
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
38.635, -78.676

There was a 12 inch in diameter tree branch down and power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529249, 529250, 529252, 529253, 529254, 529261, 529262, 529263, 529264, 529265, 529266, 529255, 529257, 529258, 529267, 529268, 529272, 532935, 532936, 532937, 532938, 532939, 532940, 529269, 532941, 529273, 529274, 529275.